29 November 2022 : Case report
Therapeutic Plasma Exchange and Supratherapeutic Levels of Unfractionated Heparin in the Management of Critically Ill Patient with Myasthenia Gravis: A Case Report
Unusual clinical course, Unusual or unexpected effect of treatment, Unexpected drug reactionShaden D. Alshehri 12ABCDEF, Khalid Al Sulaiman 12345ABCDEF*, Ohoud Aljuhani6ABCDEF, Shmeylan A. Al Harbi124ABCDEF, Mai Alalawi 7ABCDEF, Abeer A. Alenazi8ABCDEF, Raed Kensara29ABCDEF, Omar A. Alshaya124ABCDEF
Am J Case Rep 2022; 23:e937617
BACKGROUND: Therapeutic plasma exchange (TPE) is an extracorporeal method of filtration indicated in several conditions, including myasthenia gravis (MG). The removal and replacement of plasma through TPE affect the level of coagulation factors, suggesting alterations in homeostasis. TPE also has the potential to remove medications from the plasma. Insufficient data are available that evaluate the effect of TPE on certain medications, such as unfractionated heparin (UFH).
CASE REPORT: We report a case of a 78-year-old woman with MG. She underwent a thymectomy complicated by phrenic nerve injury and respiratory failure, requiring admission to the Intensive Care Unit (ICU) and mechanical ventilation. She developed a provoked left upper extremity deep venous thrombosis and started on therapeutic UFH with a target activated partial thromboplastin time (aPTT) of 50 to 80 seconds. Despite being on immunosuppressants, additional therapy with TPE was deemed necessary for her MG exacerbation. Therefore, she received 5 sessions of TPE, given every other day. Interestingly, while on TPE therapy, the aPTT increased significantly after each administration, with TPE reaching >170 seconds in some instances. As a precautionary measure, heparin infusion was held for 1 day based on the institutional heparin protocol and the physician’s decision. Fortunately, the patient did not develop any bleeding complications.
CONCLUSIONS: TPE treatment may temporarily deplete the coagulation factors, leading to supratherapeutic aPTT levels. UFH dose adjustment and frequent assessment of aPTT levels are essential during TPE treatment to minimize serious bleeding complications. Future studies with a larger sample size are required to focus on understanding the effect of TPE on medications.
Keywords: Drug-Related Side Effects and Adverse Reactions, Heparin, Plasma Exchange
23 November 2022 : Case reportMepolizumab as a Potential Protective Factor of COVID-19 Mortality: A Case Report of Chronic Bronchitis and...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938450
01 November 2022 : Case reportCentral Retinal Vein Occlusion After Discontinuation of Rivaroxaban Therapy in a Young Patient with COVID-1...
Am J Case Rep 2022; 23:e937739
25 October 2022 : Case reportInhaled Nitric Oxide in Acute Severe Pulmonary Hypertension and Severe Acute Respiratory Distress Syndrome ...
Am J Case Rep 2022; 23:e937147
25 Nov 2022 : Case reportA Case Report of Listeria Meningitis with Severe Rhabdomyolysis and Normal Renal Function
Am J Case Rep In Press; DOI: 10.12659/AJCR.938024
24 Nov 2022 : Case reportCardiac Arrest Following Torsades de Pointes Caused by Hypokalemia and Catecholamines in a Patient with Con...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938609
24 Nov 2022 : Case reportA Large Pericardial Cyst in the Left Cardiophrenic Causing Persistent Chest Pain and Cough: A Case Report
Am J Case Rep In Press; DOI: 10.12659/AJCR.937785
Most Viewed Current Articles
13 Jul 2022 : Case reportWhistling Scrotum: An Unusual Presentation of Pneumomediastinum in the Setting of an Open Scrotal Wound
Am J Case Rep 2022; 23:e936441
23 Feb 2022 : Case reportPenile Necrosis Associated with Local Intravenous Injection of Cocaine
Am J Case Rep 2022; 23:e935250
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406